Patients infected with the human immunodeficiency virus (HIV) are at risk of acquiring a great variety of critical illnesses because of progressive immunodeficiency and the multiple exposures to medications they are receiving. Notwithstanding the great availability of prophylactic effective treatments, Pneumocystis carinii (recently called Pneumocystis jiroveci) continues to be an important cause for pneumonia and respiratory failure, requiring admission to the ICU with a significant risk of increased mortality. Bacterial sepsis is another reason for managing this group of patients at the ICU. This imposes a challenge for critical care personnel because of the worse prognosis observed in this population. On the other hand, the effective use of combined antiretroviral therapy [highly active antiretroviral therapy (HAART)] has reduced the high incidence of opportunistic infections and has drastically improved long-term survival in patients infected with HIV.2 Nevertheless, the use of these agents could be associated with severe adverse effects (e.g., pancreatitis, hepatic steatosis, and lactic acidosis syndrome), which in a great many cases require management in the ICU.
KeywordsFatigue Lipase Cortisol Penicillin Norepinephrine
Unable to display preview. Download preview PDF.
- 2.Bartlett JG, Gallant JE. Antiretroviral therapy. In: Bartlett JG, Gallant JE, eds. 2001–2002 Medical management of HIV infection. Baltimore: Johns Hopkins University, Division of Infectious Diseases, 2001: 39–97.Google Scholar
- 10.Reddy R, Daftary M. Predictors of outcomes in HIV-positive ICU patients. IDSA, Chicago, IL, 2002, abstract 537.Google Scholar
- 14.Reddy R, Daftary M. Outcomes of using antiretrovirals in critically ill HIV infected patients in the ICU setting. IDSA, Chicago, IL, 2002, abstract 539.Google Scholar
- 16.Northfelt DW, Polsky B. Bacteremia in persons with HIV infection. AIDS Clin Rev 1991; 59–79.Google Scholar
- 41.Boswell DE, Styrt BA. Lactic acidosis in patients receiving nucleoside reverse transcriptase inhibitors abstract 1284 ]. In Abstracts of the 39`h Interscience Conference on Antimicrobial Agents and Chemotherapy, San Francisco, 1999: 496.Google Scholar
- 45.Cortez KJ, Cotterio RA, Mileno MD, et al. Non-fatal nucleoside analogue-associated lactic acidosis in three HIV-infected patients [abstract 212]. In Program and Abstracts of the 37`h Annual Meeting of the Infectious Disease Society of America, Philadelphia, 1999: 76.Google Scholar
- 49.Lenzo NP, Garas BA, French MA. Hepatic steatosis and lactic acidosis associated with stavudine treatment in a HIV patient: A case report. AIDS 1997; 11: 1294–6.Google Scholar